Michigan, 2016

Damaging Wind in Michigan, August 27, 2016

August 27, 2016 · NWS DTX · 1 event in 1 county or zone

An isolated marginally severe thunderstorm develop over Monroe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated marginally severe thunderstorm develop over Monroe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 12:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 27, 12:18 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
118 PM EDT SAT AUG 27 2016

.AVIATION...

Steady expansion in coverage of showers and thunderstorms across the
SE Michigan airspace will present a solid window for TSRA at all but
MBS moving forward through the mid-late afternoon period.  Greater
uncertainty on the prospects for additional/renewed development
beyond this lead activity /after 21z/.  Most recent model guidance
suggests greater stability will ensue with rapidly diminishing
potential by evening.  Moist low level conditions augmented by any
rainfall will then support some degree of fog and/or low stratus
formation during the early morning hours.  Moisture may linger into
early Sunday as low stratus before mixing out and drier air works in
by afternoon.

For DTW...Radar trends provide growing confidence for thunderstorms
to expand east-northeast into the airspace within the 18z-21z
window.  Confidence drops off beyond this time, with the potential
for increasing stability to limit chances thereafter this evening.
Residual low level moisture will then support some combination of
low clouds and fog during the early morning period.

//DTW Threshold Probabilities...

* Medium in thunderstorms through 21z, low 21-23z.

* High in CIGS aob 5000 feet this afternoon.  Low confidence tonight
  into Sunday.

&&

.PREV DISCUSSION...
Issued at 1004 AM EDT Sat AUG 27 2016

UPDATE...

Showers have developed this morning along the lead edge of the
nocturnally enhanced low-level jet over far western Indiana. This is
playing some havoc with the forecast for this afternoon as there is
some question whether this convection will wane with the weakening
LLJ through late morning and early afternoon. Recent HRRR runs are
"all-in" on maintaining and expanding the western Indiana activity
and carrying through the CWA during the middle of the afternoon. At
this time, still consider this type of solution to be suspect until
convection can prove it will hold into the afternoon. The basis for
the forecast still revolves around the dynamic support that is
currently across the lower Ohio River and triggering a west-east
oriented band of showers over southern Indiana as of 14z this
morning. This forcing will shear across the far SE CWA around 00z,
but its ability to generate showers/tstorms will be largely
dependent on the evolution of the western Indiana convection today.
At this time, the only modification to the forecast is to raise pops
over the Saginaw Valley based on current radar. Otherwise, inherited
forecast remains unchanged...for now.

PREV DISCUSSION...
Issued at 309 AM EDT Sat AUG 27 2016

DISCUSSION...

Ongoing convection extending from the Mid Mississippi Valley into
the western Great Lakes has been growing upscale over the last
couple of hours. This convection is occurring within a broad region
of warm air advection on the nose of the low level jet, which is
coupled with entrance region upper jet dynamics preceding a longer
wavelength trough now rotating across the northern plains.

Observational trends lend support to the bulk of hi res solutions
which indicate a convectively induced mid level short wave impulse
and associated sfc wave evolving out of this convection across the
Midwest early this morning. This wave is then forecast to quickly
lift into the northern Great Lakes by afternoon, exiting the region
to the northeast by evening. The stronger mid level ascent and low
to mid level moisture transport associated with this wave will
largely remain north and west of Southeast Michigan today. Low to
mid level flow across the western Great Lakes will however veer
toward the west during the afternoon as the short wave impulse lifts
northeast. This will advect much deeper moisture into the forecast
area during the course of the day. Remnants of the convective
cluster which impacted wrn Tennessee/Kentucky last evening will
rotate into the Ohio Valley this morning, reducing the mid level
height field across Se Mi. This and the potential for secondary short
wave features lifting into the area from the southwest this
afternoon will support increased chances for convection across
the forecast area this afternoon into the early evening.

Given the presence of respectable deep layer shear values on the
order of 30 to 40 knots, the forecast area is under a marginal risk
for severe weather. The severe weather risk is dependent upon the
degree of daytime destabilization, which given potential early day
convection and cloud debris may be significantly limited.
The potential for higher instability to advect into the area from
the south suggests the southern portions of the forecast area (metro
Detroit/Ann Arbor south) have a bit higher potential for stronger
storms than locals to the north. Assuming the availability of at
least modest instability, deep layer shear and cyclonically curved
hodographs suggest storm structure may be linear/supercellular
hybrid. Moisture quality this afternoon and evening will also be
supportive of efficient rainfall rates in any convection.

Rainfall chances will decrease during the late evening into the
overnight as drier air in the mid levels overspreads the forecast
area. Ample low level moisture in the presence of boundary layer
convergence along a sfc trough will support fog and/or low clouds
overnight into Sun morning. Mid level subsidence will overspread srn
Mi on Sunday as the longer wavelength trough slides east of Lake
Superior. While this will still support a dry forecast, remnant low
level moisture will sustain fairly high humidity. Morning clouds
should break up with afternoon mixing, allowing Sunday high to rise
into the 80s.

Sfc high pressure and mid level ridging will support dry and
continued warm conditions on Monday. The medium range model suite,
particularly the ECMWF, continue to trend toward more long wave
amplification across NOAM next week, featuring a deepening long wave
trough across eastern Canada. The impact across Se Mi will be a
notable cooling trend the latter half of next week, following a cold
frontal passage in the Tues/Tues night time frame.

MARINE...

Light and variable winds early this morning will become southeast at
10 to 15 knots by this afternoon with numerous showers and
thunderstorms developing, as low pressure tracks through the
northern great lakes Tonight. Winds will subsequently increase a
bit more overnight, around 20 knots, shifting to the west-northwest
tomorrow, and still around 20 knots sustained across north half of
Lake Huron. High pressure will then bring a light and somewhat
variable flow for early next week.

HYDROLOGY...

Numerous showers and thunderstorms are expected to develop this
afternoon as deep moisture moves in and modest instability develops.
Localized amounts over one inch will be possible, which could lead
to urban and small stream issues, otherwise the areal rainfall
average should be between quarter and half an inch. Dry conditions
are expected to return tomorrow and continue on Monday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
UPDATE.......JVC
DISCUSSION...SC
MARINE.......SF
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 27, 2:50 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 AM EDT SAT AUG 27 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
350 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 40 TO 60 MPH...FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL. STORMS WILL MOVE TO THE EAST AT 30 MPH. THERE IS A
POSSIBILITY OF AN ISOLATED TORNADO. THE STRONGEST STORMS ARE
EXPECTED BETWEEN 3 PM AND 8 PM. THE PASSAGE OF AN UPPER LEVEL LOW
PRESSURE SYSTEM ALONG WITH AN INFLUX OF MOISTURE AND INSTABILITY
TODAY WILL SUPPORT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT AS A
COLD FRONT PASSES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280800-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
350 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 30 TO 50 KNOTS...FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL. STORMS WILL MOVE TO THE EAST AT 30 MPH. THERE IS A
POSSIBILITY OF AN ISOLATED TORNADO. THE STRONGEST STORMS ARE
EXPECTED BETWEEN 3 PM AND 8 PM. THE PASSAGE OF AN UPPER LEVEL LOW
PRESSURE SYSTEM ALONG WITH AN INFLUX OF MOISTURE AND INSTABILITY
TODAY WILL SUPPORT THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT AS A
COLD FRONT PASSES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SC

In the hours before

Special weather statement, Aug 27, 11:45 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 PM EDT SAT AUG 27 2016

MIZ068-075-271730-
LIVINGSTON MI-WASHTENAW MI-
1245 PM EDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CHELSEA...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DEXTER AND PINCKNEY AROUND 100 PM EDT.
  HAMBURG AROUND 110 PM EDT.
  BRIGHTON AND WHITMORE LAKE AROUND 115 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HUDSON MILLS
METROPARK...LAKELAND...HUDSON MILLS...UNADILLA...PINCKNEY STATE
RECREATION AREA...PLEASANT LAKE...LYNDON TOWNSHIP...HELL AND
PLAINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4251 8374 4216 8389 4220 8413 4242 8413
      4242 8414 4255 8414
TIME...MOT...LOC 1645Z 225DEG 37KT 4229 8408

MR
Special weather statement, Aug 27, 12:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
114 PM EDT SAT AUG 27 2016

MIZ068-069-271800-
LIVINGSTON MI-OAKLAND MI-
114 PM EDT SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN OAKLAND COUNTIES UNTIL 200 PM EDT...

AT 113 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMBURG...OR NEAR PINCKNEY...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HAMBURG AROUND 120 PM EDT.
  BRIGHTON AND WHITMORE LAKE AROUND 130 PM EDT.
  SOUTH LYON AROUND 140 PM EDT.
  MILFORD AROUND 150 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKELAND...ISLAND LAKE
STATE RECREATION AREA...NEW HUDSON AND CHILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4263 8358 4244 8357 4242 8389 4243 8395
      4251 8395
TIME...MOT...LOC 1713Z 239DEG 24KT 4244 8387

MR
Special weather statement, Aug 27, 1:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
206 PM EDT SAT AUG 27 2016

MIZ069-070-271845-
MACOMB MI-OAKLAND MI-
206 PM EDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CLARKSTON TO NEAR WEST BLOOMFIELD. MOVEMENT
WAS NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PONTIAC AROUND 210 PM EDT.
  BIRMINGHAM AROUND 215 PM EDT.
  OXFORD AROUND 220 PM EDT.
  TROY AROUND 230 PM EDT.
  ROCHESTER AROUND 235 PM EDT.
  ROMEO...STERLING HEIGHTS AND CLINTON AROUND 240 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ROCHESTER HILLS...
WASHINGTON...SYLVAN LAKE...FRANKLIN...WATERFORD...SHELBY TOWNSHIP...
LAKEVILLE...BLOOMFIELD TOWNSHIP...KEEGO HARBOR AND LAKE ORION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4261 8294 4248 8344 4280 8349 4290 8295
      4289 8293
TIME...MOT...LOC 1805Z 240DEG 27KT 4278 8338 4253 8332

MR
Special weather statement, Aug 27, 1:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
216 PM EDT SAT AUG 27 2016

MIZ083-271900-
MONROE MI-
216 PM EDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 216 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR DUNDEE TO NEAR SYLVANIA. MOVEMENT WAS
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MILAN AND DUNDEE AROUND 220 PM EDT.
  MAYBEE AND LAMBERTVILLE AROUND 230 PM EDT.
  TEMPERANCE AROUND 235 PM EDT.
  CARLETON AROUND 245 PM EDT.
  LUNA PIER AROUND 250 PM EDT.
  MONROE AROUND 255 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WOODLAND BEACH...
SCOFIELD...NEWPORT...TOLEDO BEACH...SAMARIA...ERIE...LA
SALLE...AZALIA... BOLLES HARBOR AND DETROIT BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4182 8377 4208 8371 4206 8330 4205 8322
      4204 8322 4187 8332 4182 8337 4176 8339
      4173 8348 4172 8376
TIME...MOT...LOC 1816Z 243DEG 29KT 4201 8368 4170 8377

MR

The radar

The Detroit radar (KDTX), 87 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 27, 2:00 PM EST
Where
Monroe County, 0.51 mi E of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.920, -83.390

Wires reported blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656466.